Is there a link between vector vaccines and thrombosis?
Following the occurrence of cerebral venous sinus thromboses in mostly younger people who had received the AstraZeneca vaccine in recent months, something similar now appears to be happening with the Johnson & Johnson vaccine. Vaccinations with the active ingredient have been temporarily suspended in the US.
What both vaccines have in common: They are so-called vector vaccines, which use transport viruses that are harmless to humans to deliver the genetic material of the spike protein of SARS-CoV-2 to cells, where it leads typical proteins to multiply and thus triggers an immune response in the body.
Can it be a coincidence that thrombosis is already linked to two vector vaccines?
Here are the most important facts:
How common are sinus vein thromboses after vaccinations?
The cases are very rare. In the United Kingdom, where about 18 million doses of the AstraZeneca vaccine had been administered by March 24, there had been 30 cases by then, seven of which were fatal. In Germany, with 2.7 million doses of the vaccine administered, there had been 31 cases by March 29, with nine deaths.
For Johnson & Johnson's vaccine, six cases were reported in the U.S. through April 13, though no deaths. There, 6.8 million doses had been administered by then.
Robert Klamroth, chief physician at the Department of Internal Medicine at Vivantes Klinikum in Berlin Friedrichshain, emphasizes that the vaccines can also trigger other atypical thromboses, such as abdominal vein thromboses and arterial thromboses.
How clear is the link between the thromboses and the vaccinations?
The form of cerebral venous sinus thrombosis observed after the vaccination is very rare, and medical experts see clear evidence that it has something to do with the shot. Each year, sinus vein thrombosis normally only affects about two to five people in 1 million.
Physicians also see a clear link between the vaccinations and the thromboses because the most recent cases have always occurred within a timeframe of four to 16 days after vaccination. This is an unusual pattern, says Dr. Christian Bogdan, director of the Microbiological Institute of the University Hospital Erlangen and member of the German Permanent Vaccination Commission (StIKo).
What is the distribution between women and men?
Women are affected slightly more often than men, and younger people more often than older people. But more women than men have also been vaccinated with the AstraZeneca vaccine in Germany, says Bodgan.
Mathematically, he says, women are about 20 times more likely to develop cerebral venous sinus thrombosis after vaccination than without it. In men, this factor is 15.
All six cases reported in the U.S. following a Johnson & Johnson vaccination involved women between the ages of 18 and 48.
What is known about the microbiological processes?
Immunologists led by Andreas Greinacher at the University of Greifswald were able to decipher the suspected mechanisms at the end of March. They published their results in a not yet peer-reviewed preprint on Research Square.
Apparently, it is an autoimmune reaction to the so-called platelet factor 4, which is a surface protein that participates in the immune response by gathering immune cells with certain receptors around it and thus amplifies a local immune response.
The phenomenon is known among physicians as "heparin-induced thrombocytopenia" (HIT). It's an autoimmune reaction to the administration of the anticoagulant heparin, in which the number of platelets decreases.
In the case of vaccinations, platelet factor 4 does not react to heparin, but probably to something else, suspects Berlin physician Klamroth: "It could be the vector [i.e. the transport virus]. It could be something from the spike protein. It could be something in the general immune response that combines with platelet factor 4."
How can thrombosis be properly identified?
If physicians suspect a case of thrombosis, they can diagnose the condition very quickly by a simple antibody test that responds to the heparin-platelet factor 4 complex.
This would be indicative of a platelet-activating coagulopathy, which can also typically occur as an autoimmune reaction after administration of the anticoagulant heparin. This would match with the observations from the US, where three of the patients were diagnosed this way.
How are thromboses treated?
The most effective remedy, in addition to the administration of other anticoagulants, is highly concentrated treatment with certain lgG immunoglobulins, says Klamroth.
These specific antibodies of the immune defense serve to flood the immune system, to put it simply, and thereby displace the unwanted and harmful antibodies that trigger the thromboses.
Are all vector vaccines now under suspicion?
The fact that the phenomenon has now occurred with two vector vaccines makes medical experts wonder. "In my opinion, the fact that both vaccines are based on the same principle and cause the same problems rather suggests that the vector itself is the cause," Johannes Oldenburg of Bonn University Hospital told the German Press Agency DPA.
So far, however, no cases of thrombocytopenia with the Russian vaccine Sputnik V or the Chinese vector vaccine CanSino have been reported.
Klamroth hopes for new research results from the Greifswald immunologists: "Mr. Greinacher is continuing his research and is looking at what is associated with platelet factor 4. There are very different hypotheses [...], we are still in the dark at the moment."